Possible leakage radiation during malfunctioning of a Saggitaire accelerator
Radiotherapy & Oncology , Volume 29 - Issue 1 p. 39- 44
A non-fatal accident with a CGR-Sagittaire accelerator in the Dr Daniel den Hoed Cancer Center (DDHCC) in Rotterdam in 1988 is described. In a period with frequently occurring technical problems, a patient, undergoing fractionated treatment at this accelerator for prostatic cancer, developed severe skin reactions on the right half ventral part of thorax, head and upper arm. The skin reactions suggested an irradiation with a dose of up to 10–20 Gy, so it was likely that a radiation accident had occurred caused by leakage radiation. A number of experiments were performed in attempting to explain the estimated large dose rates of leakage radiation. Under rather extreme malfunctioning conditions, a high leakage dose rate (4 Gy/min) could be obtained during therapy use. This condition might have occurred during this period of technical difficulty.
|Accelerator, Beam-transport, Leakage radiation, Malfunction, Radiation accident|
|Radiotherapy & Oncology|
|Organisation||Department of Radiation Oncology|
Woudstra, E, Huizenga, N.A.T.M, & Van de Poel, E. (1993). Possible leakage radiation during malfunctioning of a Saggitaire accelerator. Radiotherapy & Oncology, 29(1), 39–44. doi:10.1016/0167-8140(93)90171-4